Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Sep 10, 2017, 6:06 PM PDT for San Luis Obispo County, Santa Barbara County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2017, 6:06 PM PDT (01:06 UTC)
- Expired
- Sep 10, 2017, 9:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Luis Obispo County, CA, Santa Barbara County, CA, Ventura County, CA
The radar
The Los Angeles radar (KVTX), 57 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
570
WGUS56 KLOX 110106
FFWLOX
CAC079-083-111-110400-
/O.NEW.KLOX.FF.W.0025.170911T0106Z-170911T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
606 PM PDT SUN SEP 10 2017
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
the mountains in Northwestern Ventura County in southwestern California...
Northeastern Santa Barbara County in southwestern California...
Southeastern San Luis Obispo County in southwestern California...
* Until 900 PM PDT
* At 601 PM PDT, Doppler radar indicated a cluster of strong thunderstorms
producing heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will likely experience flooding include...
Lockwood Valley...Ventucopa...Cuyama...Big Pine Mountain...
Frazier Mountain...and Highway 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3509 11956 3509 11950 3508 11947 3490 11947
3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11898 3479 11898
3479 11895 3460 11905 3467 11983 3494 11963
3515 11956
$$
Gomberg2 follow-up statements
877
WGUS76 KLOX 110131
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
631 PM PDT SUN SEP 10 2017
CAC079-083-111-110400-
/O.CON.KLOX.FF.W.0025.000000T0000Z-170911T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-San Luis Obispo CA-
631 PM PDT SUN SEP 10 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR
THE MOUNTAINS IN NORTHWESTERN VENTURA...NORTHEASTERN SANTA BARBARA
AND SOUTHEASTERN SAN LUIS OBISPO COUNTIES...
At 620 PM PDT, Doppler radar indicated a cluster of thunderstorms
producing very heavy rain across northern Ventura County from
Lockwood Valley through northeastern Santa Barbara County including
the Cuyama Valley, and southeastern San Luis Obispo County. Radar
indicated rainfall rates of over 1 inch per hour with these storms.
This will produce flash flooding in the warned area.
Some locations that will experience flooding include...
Cuyama, Lockwood Valley, Reyes Peak, Big Pine Mountain, Frazier
Mountain, Ventucopa and Highway 33 from Lockwood Valley Road to the
Santa Barbara County line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3509 11956 3509 11950 3508 11947 3490 11947
3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11898 3479 11898
3479 11895 3460 11905 3467 11983 3494 11963
3515 11956
$$
DB/Gomberg088
WGUS76 KLOX 110401
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
901 PM PDT SUN SEP 10 2017
CAC079-083-111-110408-
/O.EXP.KLOX.FF.W.0025.000000T0000Z-170911T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-San Luis Obispo CA-
901 PM PDT SUN SEP 10 2017
...THE FLASH FLOOD WARNING FOR NORTHERN VENTURA...NORTHEASTERN
SANTA BARBARA AND SOUTHEASTERN SAN LUIS OBISPO COUNTIES WILL EXPIRE
AT 900 PM PDT...
Showers have decreased in coverage and intensity over the warning
area. Flooding is no longer expected to pose an immediate threat,
so the flash flood warning will be allowed to expire. However, a
flash flood watch remains in effect until 5 AM PDT Monday, since
there will be a chance of showers and thunderstorms with heavy rain
possible through the night. Please continue to heed any remaining
road closures.
LAT...LON 3509 11956 3509 11950 3508 11947 3490 11947
3490 11938 3488 11938 3488 11928 3486 11928
3486 11924 3481 11924 3481 11898 3479 11898
3479 11895 3460 11905 3467 11983 3494 11963
3515 11956
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 4:47 PM PDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 10, 4:47 PM PDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
447 PM PDT Sun Sep 10 2017
...Aviation discussion updated...
.SYNOPSIS...
Possible showers and strong thunderstorms from Sunday through
Monday. A low will move into the region with below normal
temperatures and a marine layer into next week.
&&
.SHORT TERM...(TDY-WED)
Latest visible satellite imagery indicated mostly clear skies
with cumulus buildups now starting to occur across the mountains.
There were some morning thunderstorms occurring across the coastal
waters. The storm complex that moved northwest across the Channel
Islands has moved just off the coast of Pt. Conception. Showers
and isolated to scattered thunderstorms are expected to increase
through this afternoon and evening, especially across the
mountains and Antelope Valley. An upper 577 DM low was located
around 350 miles W of San Diego late this morning. The position of
the upper low will be conducive in drawing up monsoonal moisture
from Nrn Mexico today through Monday morning for the region,
including coast and coastal waters. The threat will then focus
more on the mountains and Antelope Valley Monday afternoon and
evening.
The main concern today with thunderstorms will be the potential
for flash flooding as thunderstorms begin to train across the same
areas. The steering winds which will be from SE to NW will not be
terribly weak, however the training aspect of storms could bring
the potential for flash flooding across the mountains, Antelope
Valley and across recent burn areas in valley locations. A flash
flood watch remains in effect through tonight for these areas.
In addition, some thunderstorms could be strong with gusty
outflow winds in excess of 50 mph, as well as hail possibly
approaching severe levels. With the Precipitable Water values not
as impressive as a few days earlier, the drier air aloft will
help strengthen the downward acceleration of a downdraft.
The upper low will move little over the next 24 hours, so there
will continue to be a threat for showers or isolated thunderstorms
over the coastal waters through monday morning as well as coastal
areas. However, the focus of precipitation will shift back to the
mountains and Antelope Valley and interior valleys into SLO
County by Monday afternoon. There will continue to be enough mid
level moisture and some marginal instability. Rainfall totals over
the next few days will vary from some areas receiving nothing,
while others can receive as much as an inch associated with
thunderstorms.
High temps today have really climbed compared to yesterday due to
the offshore wind component. LAX-DAG was -1.4MB this afternoon,
which is enough reason to understand the temp increase across the
region. Today should be the warmest over the next several days.
Most valley locations were up double digits from this time
yesterday. Warmest valley locations will reach the mid to upper
90s today. Both Tue/Wed should be trending cooler. The threat of
thunderstorms does go down but will add a slight chance for the LA
County Mtns and Antelope Valley Tue afternoon as models continue
to show some instability and limited mid level moisture across
that part of the forecast area. Not anticipating any low clouds
across coastal areas through Monday night. Onshore gradients will
increase Tue, and max temps should be several degrees lower in
most areas on Tue.
.LONG TERM...(THU-SUN)
The upper low will move into Central CA on Wed. The EC is faster
with the eastward progression, shows it moving into NV late in
the day, while the GFS keeps it over far northern SLO County. This
is a big departure from previous runs, so would tend to slightly
favor the EC in this case. Either way, expect a deepening marine
layer and an increasing onshore push Tue night/Wed. This should
cause more extensive night through morning low clouds Tue
night/Wed morning. Expect a more few degrees of cooling in most
areas Wed, with below normal temps across the region. The upper
system will cont to move eastward into the Rockies on Thu, while
another trough moves into the Pac NW Thu and into the Great Basin
on Fri. This should keep widespread night through morning low
clouds in most coastal and valley areas Wed night through Fri,
with temps remaining somewhat below normal. Some warming is
possible on Sat as heights begin to rise across the forecast area.
&&
.AVIATION...11/00z
At 23z at KLAX... The inversion was around 700 feet. The top of
the inversion was around 2300 feet with a temperature of 27
degrees Celsius.
Overall... Moderate to high confidence in the current TAFs. The
reduced confidence is primarily due to the uncertainty in the
timing of the showers/thunderstorms. There is also some
uncertainty in the timing... intensity... and extent of the marine
intrusion tomorrow morning.
Showers and thunderstorms are expected to move into the entire
region today and linger into midday tomorrow. The strongest
storms and greatest extent of the storms will be late this
afternoon and evening. There is a sixty percent chance that the
marine intrusion will return to KSBP and KSMX about 09z and to
KOXR and KCMA about 12z. Otherwise and elsewhere VFR conditions
will prevail.
KLAX...Moderate to high confidence in the current TAF. There is a
forty percent chance of a shower or TSTM through about 13z.
Otherwise VFR conditions will prevail. No east winds greater than
seven knots are expected during the forecast period.
KBUR...Moderate to high confidence in the current TAF. There is a
forty percent chance of a shower or TSTM through about 13z.
Otherwise VFR conditions will prevail.
&&
.MARINE...10/200 pm
Thunderstorms will move through the coastal waters today through
Monday. These thunderstorms could produce erratic and gusty
winds... locally high seas... heavy downpours... and frequent
cloud to water lightning. Waterspouts and hail are possible.
Winds across the coastal waters will remain below advisory levels
through at least Wednesday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect through late tonight for zones
36-38-51>54-59-88-547. (See LAXFFALOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
No significant hazards expected.
&&
PUBLIC...Kaplan/DB
AVIATION...Kj
MARINE...Kj
SYNOPSIS...STu
weather.gov/losangelesIn the hours before
Special weather statement, Sep 10, 1:55 PM PDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT National Weather Service LOS ANGELES/OXNARD CA 155 PM PDT Sun Sep 10 2017 CAZ034>041-044>046-051>054-059-087-088-547>550-110900- San Luis Obispo County Central Coast- Santa Barbara County Central Coast-Santa Ynez Valley- San Luis Obispo County Interior Valleys-Cuyama Valley- Santa Barbara County South Coast-Ventura County Coast- Los Angeles County Coast including Downtown Los Angeles- Ventura County Interior Valleys-Ventura County Coastal Valleys- Santa Monica Mountains Recreational Area- San Luis Obispo County Mountains-Santa Barbara County Mountains- Ventura County Mountains- Los Angeles County Mountains excluding the Santa Monica Range- Antelope Valley-Catalina and Santa Barbara Islands- Santa Clarita Valley-Los Angeles County San Fernando Valley- Los Angeles County San Gabriel Valley- San Miguel and Santa Rosa Islands-Santa Cruz and Anacapa Islands- 155 PM PDT Sun Sep 10 2017 ...Potential for strong and locally damaging thunderstorms across Southwest California and adjacent coastal waters through tonight... A closed low pressure system off the coast of Southwest California will continue to draw up subtropical moisture into the region, bringing an increased threat of thunderstorms through tonight. Some of these thunderstorms could be strong, with locally damaging wind gusts up to 60 mph, hail locally up to 1 inch in diameter, as well as the potential for dangerous cloud to ground lightning. In addition, conditions are favorable for isolated funnel clouds and waterspouts. There is the also the potential for heavy rainfall with training thunderstorms through tonight, resulting in the potential for flash flooding across the mountains, Antelope Valley, and the recent burn areas in the valleys. Please refer to the Flash Flood Watch product for more details on the flash flood potential. Stay tuned to the latest forecasts, especially if you are planning on camping or hiking today. Remember to never drive through flooded roadways and seek shelter indoors or in a hard top vehicle, if you hear thunder. Gomberg/Kaplan/Munroe
Special weather statement, Sep 10, 2:58 PM PDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service OXNARD CA
258 PM PDT SUN SEP 10 2017
CAZ038-052-102330-
Santa Barbara County Mountains CA-Cuyama Valley CA-
258 PM PDT SUN SEP 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST SANTA BARBARA COUNTY
UNTIL 430 PM PDT...
At 254 PM PDT, Doppler radar was tracking a strong thunderstorm
near Big Pine Mountain...drifting northwest towards the foothills
of the Cuyama Valley.
Nickel size hail, wind gusts up to 50 mph, and frequent lightning will
be possible with this storm. In addition, heavy rainfall will
likely generate localized flash flooding.
Locations impacted include...
Big Pine Mountain and foothills of the Cuyama Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3457 11949 3472 11982 3492 11964 3486 11950
3471 11945
TIME...MOT...LOC 2154Z 240DEG 49KT 3469 11946
Gomberg/RMSpecial weather statement, Sep 10, 4:52 PM PDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service OXNARD CA
452 PM PDT SUN SEP 10 2017
CAZ035-036-110045-
Santa Ynez Valley CA-Santa Barbara County Central Coast CA-
452 PM PDT SUN SEP 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA BARBARA COUNTY
UNTIL 545 PM PDT...
At 450 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orcutt, or 7 miles south of Santa Maria, moving northwest at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm, as well
as small hail to near dime size hail and frequent lightning.
.
Locations impacted include...
Vandenberg Air Force Base...and Los Alamos.
LAT...LON 3492 12067 3475 12019 3471 12027 3475 12063
3476 12064 3480 12062 3486 12061 3487 12062
3488 12064 3490 12065 3490 12067
TIME...MOT...LOC 2350Z 117DEG 49KT 3482 12042
Kaplan/DBSpecial weather statement, Sep 10, 5:00 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service OXNARD CA
500 PM PDT SUN SEP 10 2017
CAZ044-053-110130-
Ventura County Interior Valleys CA-Ventura County Mountains CA-
500 PM PDT SUN SEP 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VENTURA COUNTY UNTIL
630 PM PDT...
At 459 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Rose Valley, or 14 miles north of Fillmore, moving
northwest at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lockwood Valley...Rose Valley...Topatopa Peak...and Alamo Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3451 11889 3456 11933 3481 11909 3481 11905
3468 11883 3456 11877 3455 11876
TIME...MOT...LOC 2359Z 127DEG 17KT 3461 11897
RM/CKSpecial weather statement, Sep 10, 5:27 PM PDT, 39 minutes before
Special Weather Statement
National Weather Service OXNARD CA
527 PM PDT SUN SEP 10 2017
CAZ037-038-051>053-110200-
San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Mountains CA-Ventura County Mountains CA-
Santa Barbara County Mountains CA-Cuyama Valley CA-
527 PM PDT SUN SEP 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VENTURA...NORTH
CENTRAL SANTA BARBARA AND SOUTHEASTERN SAN LUIS OBISPO COUNTIES UNTIL
700 PM PDT...
At 525 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lockwood Valley, or 17 miles northeast of Ojai, moving northwest at
25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cuyama...Lockwood Valley...Reyes Peak...Big Pine Mountain...
Ventucopa...
and Highway 33 from Lockwood Valley Road to the Santa Barbara County
line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3502 11947 3490 11947 3490 11938 3488 11938
3488 11928 3486 11928 3486 11924 3481 11924
3481 11909 3459 11930 3467 11996 3514 11968
TIME...MOT...LOC 0025Z 113DEG 21KT 3467 11912
RM/CKThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:00 PM PDT | Special Weather Statement | LOX | Ventura | 90 min |
| Sep 10, 5:04 PM PDT | Special Marine Warning | LOX | 56 min | |
| Sep 10, 5:27 PM PDT | Special Weather Statement | LOX | 93 min | |
| Sep 10, 5:46 PM PDT | Special Marine Warning | LOX | 89 min | |
| Sep 10, 5:53 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo, Santa Barbara, Ventura | 52 min |
| Sep 10, 5:58 PM PDT | Special Marine Warning | LOX | 62 min | |
| Sep 10, 6:06 PM PDT | Small Craft Advisory | LOX | 3 hr | |
| Sep 10, 6:45 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo, Santa Barbara | 30 min |
| Sep 10, 6:58 PM PDT | Special Marine Warning | LOX | 92 min | |
| Sep 10, 7:06 PM PDT | Special Marine Warning | LOX | 84 min | |
| Sep 10, 7:12 PM PDT | Special Marine Warning | LOX | 2 hr | |
| Sep 10, 7:19 PM PDT | Severe Thunderstorm Warning | LOX | San Luis Obispo, Santa Barbara | 41 min |
| Sep 10, 7:20 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 55 min |
| Sep 10, 7:43 PM PDT | Special Marine Warning | LOX | 62 min | |
| Sep 10, 8:22 PM PDT | Special Marine Warning | LOX | 113 min | |
| Sep 10, 9:52 PM PDT | Special Weather Statement | LOX | Santa Barbara | 83 min |
| Sep 10, 10:08 PM PDT | Special Marine Warning | LOX | 112 min | |
| Sep 10, 10:35 PM PDT | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Sep 10, 11:27 PM PDT | Severe Thunderstorm Warning | LOX | Santa Barbara | 48 min |
| Sep 11, 12:05 AM PDT | Special Marine Warning | LOX | 115 min | |
| Sep 11, 12:17 AM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara | 118 min |
| Sep 11, 12:44 AM PDT | Special Weather Statement | LOX | 46 min | |
| Sep 11, 2:00 AM PDT | Special Marine Warning | LOX | 2 hr | |
| Sep 11, 2:24 AM PDT | Special Weather Statement | LOX | Santa Barbara | 36 min |
| Sep 11, 4:05 AM PDT | Special Weather Statement | LOX | Santa Barbara | 40 min |
| Sep 11, 4:14 AM PDT | Special Marine Warning | LOX | 61 min | |
| Sep 11, 5:14 AM PDT | Special Marine Warning | LOX | 61 min | |
| Sep 11, 11:44 AM PDT | Special Marine Warning | LOX | 91 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.